Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 200, NWS State College, PA

July 29, 2007Huntingdon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 29, 2007, 2:33 AM EDT for Huntingdon County, Pennsylvania. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2007, 2:33 AM EDT (06:33 UTC)
Expired
Jul 29, 2007, 3:00 AM EDT
In force
27 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Huntingdon County, PA

The radar

The State College radar (KCCX), 75 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 2:47 AM EDTTSTM WND DMGOrbisonia, PALARGE TREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 6.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2007-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2007-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1434 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 290633
SVRCTP
PAC061-290700-
/O.NEW.KCTP.SV.W.0200.070729T0633Z-070729T0700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
233 AM EDT SUN JUL 29 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 300 AM EDT

* AT 229 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ORBISONIA...OR 20 MILES SOUTHEAST OF HUNTINGDON...AND MOVING
  NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHIRLEYSBURG AROUND 240 AM EDT...

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 522.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4022 7800 4011 7781 4032 7757 4045 7780

$$

FORECASTER: KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:15 AM EDT, 18 minutes earlier.

Area forecast discussion, Jul 29, 2:15 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 AM EDT SUN JUL 29 2007

.SYNOPSIS...
THE LARGE-SCALE TROUGH THAT HAS PERSISTED OVER THE EASTERN US FOR
SEVERAL DAYS WILL GRADUALLY LIFT OUT BY EARLY NEXT WEEK WITH
WARMER AND DRIER WEATHER IN STORE FOR THE MIDDLE OF NEXT WEEK.
UNTIL THEN...EXPECT SCATTERED...MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS. THE GREATEST THREAT FOR THESE SHOWERS WILL BE
ACROSS THE SOUTHERN AND EASTERN ZONES...CLOSE TO A WEAK FRONTAL
BOUNDARY CURRENTLY MOVING SLOWLY THROUGH THE STATE THAT WILL STALL
OFF TO OUR SOUTHEAST.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
EARLIER TSTORM ACTIVITY HAS DIED DOWN SIGNIFICANTLY...EXCEPT FOR
ONE CLUSTER NEAR THE MD BORDER. THIS CLUSTER IS PROGGED TO SLIP
EAST AND SLIGHTLY NORTH THROUGH THE NIGHT...AND WILL KEEP THE
HIGHEST POPS FROM FRANKLIN COUNTY EASTWARD. THE INSTABILITY HAS
DECREASED ACROSS THE REST OF THE AREA...BUT A STRAY SHOWER IS
STILL NOT OUT OF THE QUESTION. FOG MAY AGAIN BECOME LOCALLY DENSE
LATE TONIGHT...MAINLY WHERE IT RAINED EARLIER TODAY. SOME STRATUS
IS AGAIN POSSIBLE...SO WILL NOT TOTALLY CLEAR IT OUT...EVEN IN THE
NORTH.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH 6 AM MONDAY/...
PWAT/MOISTURE BOUNDARY SUNDAY IS OVER SSE PA SUGGESTING LOWER
POPS ON SUNDAY FOR MOST PLACES THAN PREVIOUS FORECASTS. HIGHEST
POPS SHOULD BE IN SOUTHEASTERN-MOST AREAS. IT APPEARS THE PWAT
VALUES SLOWLY DECREASE AND ARE NEAR NORMAL OVER MOST OF CENTRAL
AND WESTERN PA...WHICH SHOULD DECREASE CHCS FOR PRECIP ACROSS THE
N/W.

THE DRIER/LOWER-PWAT AIR CONTINUES TO DRAIN IN SUNDAY EVENING AND
POPS DECREASE OVERNIGHT INTO EARLY MONDAY.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Q-STNRY FNTL BNDRY IS FCAST TO REMAIN NEAR/ALONG THE I-95 CORRIDOR
EARLY MONDAY WITH LINGERING SHRA/TSRA MAINLY OVER THE SOUTHEAST 1/2
TO 1/3 OF THE CWA WHERE PRECIPITABLE WATER VALUES /PWATS/ REMAIN
ABOVE NORMAL. HAVE PLACED HIGHEST /CHC/ POPS ACROSS THE LWR SUSQ VLY
WHICH AGREES WITH THE LATEST MODEL GUIDANCE AND SHORT TERM ENSEMBLE
OUTPUT. DECREASED POPS FROM NW TO SE OVERNIGHT MONDAY INTO TUE AS
SFC HIGH PRESSURE PUSHES IN FROM THE LOWER GRT LKS.

PWATS RETURN TO NORMAL ON TUESDAY AS SFC HI PRES /LOCATED DOWNSTREAM
OF PLAINS MID/UPR LVL RIDGE AXIS/ CONTINUES TO SLIDE EWD FROM THE
UPR OH VLY...PUSHING THE AFOREMENTIONED Q-STNRY BNDRY FURTHER
SOUTH AND EAST INTO THE SRN MID-ATLANTIC STATES/OFFSHORE.
ALOFT...PESKY MID/UPR LVL TROF AND ASSOC COOL POOL FINALLY APPEARS
TO BE SHUNTED EWD WITH ANOMALOUS H5 HEIGHTS BUILDING EWD ACROSS
THE UPR MIDWEST/GRT LKS. MODELS/EPS HAVE TRENDED DRIER COMPARED TO
YESTERDAY/00Z RUNS AND THUS HAVE REMOVED POPS FOR TUE. THIS AGREES
WITH PREVIOUS LONG TERM THINKING AS PWAT VALUES DROP AOB 1 INCH.

TUE-WED SHOULD FEATURE DRY AND WARM CONDS WITH MAX TEMPS TOPPING
OUT AOA NORMAL...IN THE LOW/MID 80S WEST TO MID/UPR 80S EAST. HAVE
USED MANUAL BLEND OF ENS MOS/GMOS/HPC FOR TEMPS.

SFC RIDGE AXIS IS FCAST TO CROSS THE REGION THUR WITH RETURN FLOW
SETTING UP FROM THE SW. GEFS INDICATES ABOVE NORMAL HEIGHTS
EXTENDING FROM THE UPPER PLAINS AND INTO THE NORTHEAST BY THIS
TIME. INCREASING HEAT/HUMIDITY WILL TRANSLATE INTO DAILY SCHC/CHC
FOR MAINLY AFTN CONVECTION AND HAVE POPS AOB 25 PCT THUR-SUN. HPC
SFC PROGS SHOW A WEAK CLD FNTL BNDRY DROPPING SWD THRU THE STATE
FRI-SAT...WHICH MAY ACT AS MORE OF A FOCUS FOR CONVECTION.
HOWEVER...TIMING WILL CERTAINLY NEED TO BE RESOLVED AS STILL LOTS
OF UNCERTAINTY THIS FAR OUT.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
WILL KEEP THIS SHORT...AS STORMS OVER THE SE ARE WEAKENING
SOME...BUF STILL SOME CONCERN OVER FLASH FLOODING.

MAINLY MVFR CONDITIONS TODAY INTO MONDAY...AS HIGH DEWPOINTS
WORKED BACK TO THE NORTH ON SAT...AFTER SQUALL LINE ON FRIDAY
CLEARED THE AREA OUT. SOME IFR CONDITIONS AT TIMES...MAINLY AT
NIGHT WITH FOG. THERE MAY BE A FEW HOURS OF VFR CONDITIONS EACH
DAY...MAINLY ACROSS THE NORTHERN PART OF THE STATE.

AFTER MONDAY...THE REMAINDER OF THE WEEK WILL BRING DRIER WEATHER
AND IMPROVED FLYING CONDITIONS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/DANGELO
NEAR TERM...GRUMM/DANGELO
SHORT TERM...GRUMM/DANGELO
LONG TERM...STEINBUGL
AVIATION...RXR/MARTIN
Hazardous weather outlook, Jul 28, 4:45 AM EDT, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
445 AM EDT SAT JUL 28 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-290845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
445 AM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 9:52 PM EDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
952 PM EDT SAT JUL 28 2007

PAZ036-064-290215-
ADAMS-FRANKLIN-
952 PM EDT SAT JUL 28 2007

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN ADAMS COUNTIES...

AT 948 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS ALONG THE MARYLAND BORDER NEAR
WAYNESBORO...MOVING SLOWLY NORTH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

VERY HEAVY RAIN WILL FALL...AND MAY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER: DANGELO
Local storm report, Jul 28, 9:58 PM EDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
958 PM EDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             YORK                    39.96N 76.73W
07/28/2007  E0.75 INCH       YORK               PA   PUBLIC

0540 PM     HAIL             YORK                    39.96N 76.73W
07/28/2007  E0.75 INCH       YORK               PA   PUBLIC

0545 PM     HAIL             YORK                    39.96N 76.73W
07/28/2007  E0.75 INCH       YORK               PA   PUBLIC

0545 PM     HAIL             YORK                    39.96N 76.73W
07/28/2007  E0.88 INCH       YORK               PA   PUBLIC

0545 PM     TSTM WND DMG     1 SW YORK               39.95N 76.75W
07/28/2007                   YORK               PA   LAW ENFORCEMENT

            WIRES DOWN/POWER OUTAGES IN SWRN PART OF YORK CITY

0710 PM     HAIL             2 S MANHEIM             40.13N 76.40W
07/28/2007  E0.88 INCH       LANCASTER          PA   PUBLIC

0710 PM     TSTM WND DMG     2 S MANHEIM             40.13N 76.40W
07/28/2007                   LANCASTER          PA   PUBLIC

            CORN/CROP DAMAGE

0800 PM     TSTM WND DMG     NEWVILLE                40.17N 77.40W
07/28/2007                   CUMBERLAND         PA   LAW ENFORCEMENT

            TREES DOWN BETWEEN NEWVILLE AND PLAINFIELD.

&&

CJE
Special weather statement, Jul 29, 1:45 AM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
145 AM EDT SUN JUL 29 2007

PAZ066-290615-
LANCASTER-
145 AM EDT SUN JUL 29 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LANCASTER COUNTY...

AT 138 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTHWEST OF MILLERSVILLE...MOVING EAST
AT 5 MPH.

LOCALLIZED WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE UNDER
THIS STORM.

THIS STORM WILL BE NEAR MILLERSVILLE AROUND 200 AM...LANCASTER AND
WILLOW STREET AROUND 215 AM.

FORECASTER: KF
Special weather statement, Jul 29, 1:58 AM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
158 AM EDT SUN JUL 29 2007

PAZ026-290630-
HUNTINGDON-
158 AM EDT SUN JUL 29 2007

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HUNTINGDON
COUNTY...

AT 155 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTHEAST OF BREEZEWOOD...MOVING
NORTHEAST AT 5 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

THIS STORM WILL BE NEAR SHADE GAP AROUND 215 AM...ORBISONIA AROUND
225 AM AND SHIRLEYSBURG AROUND 230 AM.

FORECASTER: KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:52 AM EDTFlash Flood WarningCTPLancaster3 hr
Jul 29, 8:13 AM EDTSevere Thunderstorm WarningCTPLancaster62 min
Jul 29, 8:41 AM EDTFlash Flood WarningCTPLancaster3 hr
Jul 29, 12:19 PM EDTSevere Thunderstorm WarningCTPFranklin56 min
Jul 29, 3:23 PM EDTSevere Thunderstorm WarningCTPMifflin44 min
Jul 29, 4:05 PM EDTSevere Thunderstorm WarningCTPCentre44 min
Jul 29, 4:47 PM EDTSevere Thunderstorm WarningCTPUnion58 min
Jul 29, 5:07 PM EDTSevere Thunderstorm WarningCTPNorthumberland53 min
Jul 29, 6:16 PM EDTSevere Thunderstorm WarningCTPFranklin59 min
Jul 29, 6:53 PM EDTSevere Thunderstorm WarningCTPLebanon67 min
Jul 29, 7:14 PM EDTSevere Thunderstorm WarningCTPFranklin46 min
Jul 29, 7:51 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.